Case description The multi-trace-element preparation in the home total parenteral nutrition (TPN) of three infants with intestinal failure was changed. Subsequenty, shortly after TPN administration was started, discolouration caused by precipitation in the in-line filter was seen. Using scanning electron microscopy in combination with X-ray microanalysis (SEM/XRMA), the precipitate was found to contain copper, sulphur and nitrogen indicating a complex of copper with amino acids. The problem was resolved when the multi-trace-element preparation was replaced with a preparation containing less copper.
Conclusions We conclude that the formation of a complex of copper from the multi-trace-element preparation with amino acids from the paediatric amino acid solution, may cause precipitation in paediatric home TPN solutions.
- NUTRITION & DIETETICS
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.